MAUDE Adverse Event Report: SMITH & NEPHEW, INC. WIRE WITH STOPPER 400 MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. WIRE WITH STOPPER 400 MM; PIN, FIXATION, THREADED
Catalog Number 102107
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during ilizarov external fixation treatment, the patient experienced two (2) wire breakages on (b)(6) 2023.The wires were replaced.The tsf configuration is two rings, three pins proximally, no adverse observations.Wire fixation bolt used are conventional ilizarov slotted bolt and the struts on the frame were smart fx struts.The patient is healing as expected, weight-bearing, and is not neuropathic.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, as of the date of this medical investigation, responses to the requested clinical information have not been provided and the indication for the external fixation is unknown.It is important the appropriate construct type and size are selected based on the injury, weight and indication.The product complaint form lists the component as a 1.8 olive wire with stopper and indicated no injury to the patient occurred, noting the procedure was finished with a smith and nephew backup device.Based on the limited information provided, the patient impact was likely limited to the wire breakages and use of backup devices, as no adverse observations were reported and the patient is reportedly weight-bearing, not neuropathic and healing as expected.The devices' batch numbers were not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for external fixation systems revealed that breakage of the pins, wires, or other components including inadvertent injury to the patient or operating room personnel caused by the wire (e.G.Projective wire from tip cutting during surgery) has been identified as an adverse effect.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.According to the material specification, the quality and manufacture of special quality stainless steel bar, strip and coil stock shall be controlled.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique and/or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H11: corrected data.H6: evaluation codes: f code corrected.

Brand Name
WIRE WITH STOPPER 400 MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18145255
Report Number1020279-2023-02246
Device Sequence Number17861251
Product Code JDW
UDI-Device Identifier03596010031259
UDI-Public03596010031259
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K994143
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number102107
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/14/2023
01/09/2024
Initial Report FDA Received Date11/15/2023
Supplement Report FDA Received Date12/19/2023
01/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown